We aimed to determine the incidence of sensory symptoms (SS) that complicate thalidomide treatment of patients with age-related macular degeneration. In a double-blind prospective study, 38 patients were randomized to receive either thalidomide (100 mg twice per day) or placebo for 1 year. They were then followed for another year off drug. The SS (numbness, tingling, pins and needles) occurred in nine patients who took thalidomide (9/18; 50%) and in four who took placebo (4/20; 20%). Symptom severity was correlated with the time of onset, but not with cumulative dose. Five patients partially improved when the thalidomide was withdrawn, and three patients developed tremor with the neuropathy. The SS occurred shortly after thalidomide was introduced and we concluded that older patients with macular degeneration should be carefully screened for risk factors of peripheral neuropathy before thalidomide is used in their treatment.
All Science Journal Classification (ASJC) codes
- Clinical Neurology
- Physiology (medical)